Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

June 19, 2018Gwinnett County, Georgia

NWS Atlanta, GA issued this special weather statement at Jun 19, 2018, 4:12 PM EDT for Gwinnett County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2018, 4:12 PM EDT (20:12 UTC)
Expired
Jun 19, 2018, 4:45 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Wind
40

County Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 70 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

158 
WWUS82 KFFC 192012
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
412 PM EDT TUE JUN 19 2018
 
GAZ034-045-192045-
De Kalb GA-Gwinnett GA-
412 PM EDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DE KALB AND SOUTHWESTERN
GWINNETT COUNTIES UNTIL 445 PM EDT...

At 412 PM EDT...a strong thunderstorm was over Mountain Park, or 9
miles southwest of Lawrenceville. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Snellville, Lilburn, Stone Mountain, Tucker, Mountain Park and
Rosebud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3383 8392 3374 8404 3372 8407 3381 8419
      3392 8420 3394 8405
TIME...MOT...LOC 2012Z 333DEG 3KT 3386 8410 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jun 19, 3:53 PM EDT, 19 minutes earlier.

Area forecast discussion, Jun 19, 3:53 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
353 PM EDT Tue Jun 19 2018

.SHORT TERM /Tonight through Wednesday Night/...

Ridging aloft will dominate the forecast area through the short
term. The water vapor curve shows much of the state in a drier air
mass with tropical moisture to our west and east. However moderate
cape...lifted index values around minus three to minus five...and a
weak lee trough will support a few diurnal showers and
thunderstorms. Weak winds aloft should keep the storms nearly
stationary and heavy rain and damaging winds are possible. Look for
a similar pattern on Wednesday as the air mass is not expected to
change much. The ridge aloft gets suppressed a bit on Wednesday
evening into the overnight. This will allow a more southwest flow
aloft to bring an increase in moisture into north and west GA. Have
held on to mostly chance pops across the northwest Wednesday night.
Temperatures will remain hot but heat index values will remain below
advisory criteria tomorrow afternoon.

41

.LONG TERM /Thursday through Tuesday/...

Shower and thunderstorm chances will be on the increase at the onset
of the long-term forecast period as the upper ridge over the
Southeast flattens as a result of the trough digging into the
Midwest. This pattern will funnel tropical moisture from Texas
northeastward into the Southeast, bringing PWs over 2" into the area
by Thursday. Low pressure will continue to build into the Mid-
Mississippi Valley by Thursday into Friday, and associated shortwave
disturbances rounding the base of trough will help increase shower
and thunderstorm coverage through late week over our area.

By weekend, upper flow transitions into more of a zonal flow. The
GFS favors a more of an active northwest flow by early next week and
enhanced shower and thunderstorm chances. Regardless, with plenty of
Gulf moisture remaining in place, shower and thunderstorm chances
will linger.

Outside of showers and thunderstorms, temperatures will be hot.
Highs ranging from the upper 80s to mid 90s in combination with
dewpoints in the 70s will provide for heat indices from the upper
90s in north Georgia to low 100s in central Georgia. Current
forecast heat index values remain just below Advisory criteria,
though appropriate heat precautions should still be taken.

RW

&&

.AVIATION...
18Z Update...
Afternoon cumulus developing should remain at vfr levels and
dissipate after 02z. Isolated showers and thunderstorms may affect
the taf sites but probability is low...so will wait and see how they
develop before including a tempo group. Winds should remain
northwest. Expect a repeat for tomorrow.

41

//ATL Confidence...18Z Update...
High on all forecast elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  95  74  92 /  20  20  20  50
Atlanta         75  92  75  89 /  20  20  20  50
Blairsville     67  86  67  82 /  20  30  20  60
Cartersville    71  92  72  88 /  20  20  20  60
Columbus        76  95  76  92 /  20  20  20  40
Gainesville     73  91  73  87 /  20  20  20  50
Macon           74  96  75  94 /  20  20  20  40
Rome            71  92  72  88 /  20  20  20  60
Peachtree City  73  93  73  90 /  20  20  20  50
Vidalia         75  95  76  95 /  20  30  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...41
LONG TERM....RW
AVIATION...41
Hazardous weather outlook, Jun 19, 3:46 PM EDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
346 PM EDT Tue Jun 19 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
346 PM EDT Tue Jun 19 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated thunderstorms are expected tonight, with the most
coverage expected during the afternoon and evening. Some storms
could be strong with an isolated severe storm or two possible. The
main threats will be isolated flooding from locally heavy
rainfall, damaging winds, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

There is a chance of thunderstorms everyday for the next week,
mainly during the afternoon and evening hours. A few storms could
be strong to severe each day with strong wind gusts, frequent
lightning and isolated flooding from heavy rain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but spotters
are encouraged to submit reports of any severe weather and flooding
through the web by going to weather.gov/atlanta

In the hours before

Special weather statement, Jun 19, 3:14 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
314 PM EDT TUE JUN 19 2018

GAZ096-109-191945-
Bleckley GA-Dodge GA-
314 PM EDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR BLECKLEY AND NORTHWESTERN DODGE
COUNTIES UNTIL 345 PM EDT...

At 313 PM EDT...a strong thunderstorm was near Yonkers, or 9 miles
north of Eastman...moving south at 5 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Eastman, Chester, Dubois, Gresston, Plainfield, Empire, Yonkers,
Roddy and Rowland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3228 8334 3245 8329 3245 8315 3223 8304
      3218 8318
TIME...MOT...LOC 1913Z 353DEG 5KT 3233 8318

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 19, 4:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
412 PM EDT TUE JUN 19 2018

GAZ034-045-192045-
De Kalb GA-Gwinnett GA-
412 PM EDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DE KALB AND SOUTHWESTERN
GWINNETT COUNTIES UNTIL 445 PM EDT...

At 412 PM EDT...a strong thunderstorm was over Mountain Park, or 9
miles southwest of Lawrenceville. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Snellville, Lilburn, Stone Mountain, Tucker, Mountain Park and
Rosebud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3383 8392 3374 8404 3372 8407 3381 8419
      3392 8420 3394 8405
TIME...MOT...LOC 2012Z 333DEG 3KT 3386 8410

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:01 PM EDTSpecial Weather StatementFFCSchley, Sumter29 min
Jun 18, 9:19 PM EDTSpecial Weather StatementFFCMarion26 min
Jun 19, 3:14 PM EDTSpecial Weather StatementFFCDodge31 min
Jun 19, 3:20 PM EDTSevere Thunderstorm WarningFFCBleckley, Dodge, Laurens29 min
Jun 19, 4:26 PM EDTSpecial Weather StatementFFCPulaski34 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.